Pinter’s Mathematics Article Published in Journal

mike pinterDr. Mike Pinter, teaching center director and professor of mathematics, has had a peer-reviewed article published this month in the Journal of Humanistic Mathematics, Volume 4, Issue 2, 2014. The article is entitled “How Do I Love Thee? Let Me Count the Ways for Syllabic Variation in Certain Poetic Forms.” Click here to read the article.

In the article, Pinter considers a connection between poetry and mathematics via the Dekaaz poetic form which is similar to haiku with its constrained syllable counts per line. He describes two different ways to count the number of possible Dekaaz variations, one using a binary framework and the other approaching the count as an “occupancy problem” that is studied in the Combinatorics course that he teaches. The counting methods described are generalized to also count variations of other poetic forms with syllable counts specified, including haiku. Pinter includes Dekaaz examples and suggests a method that can be used to randomly generate a Dekaaz variation.